You detect a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So you begin thinking about possible causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate lately). But you did take some aspirin for your headache last night.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper recesses of your memory, hearing that some medications were linked to reports of tinnitus. Is one of those medications aspirin? And does that mean you should stop taking aspirin?
Medication And Tinnitus – What’s The Connection?
Tinnitus is one of those conditions that has long been reported to be associated with many different medications. But what is the truth behind these rumors?
The common thought is that tinnitus is widely seen as a side effect of a diverse range of medications. The fact is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- Tinnitus is a fairly common affliction. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough people will begin using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Starting a new medication can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is rather understandable.
Which Medications Can Cause Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are ototoxic (harmful to the ears) properties in a few antibiotics. These strong antibiotics are usually only used in extreme cases and are known as aminoglycosides. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medicine
Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Normally, high dosages are the significant issue. The doses you take for a headache or to manage heart disease aren’t usually large enough to trigger tinnitus. The good news is, in most instances, when you quit taking the big doses of aspirin, the tinnitus symptoms will dissipate.
Check With Your Doctor
Tinnitus may be able to be caused by several other unusual medications. And there are also some unusual medication mixtures and interactions that could produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.
That said, if you begin to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.